Alert archive / Ohio / Small Craft Advisories in 2016

Small Craft Advisory 40, NWS Cleveland, OH

September 7, 2016

NWS Cleveland, OH issued this small craft advisory at Sep 7, 2016, 9:46 PM EDT. It took effect at Sep 8, 2016, 10:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Sep 7, 2016, 9:46 PM EDT (01:46 UTC)
In effect from
Sep 8, 2016, 10:00 AM EDT
Expired
Sep 8, 2016, 9:35 PM EDT
In force
12 hr
Issued by
NWS Cleveland, OH

The text

As transmitted.

053 
WHUS71 KCLE 080146
MWWCLE

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE CLEVELAND OH
946 PM EDT WED SEP 7 2016


LEZ147-081000-
/O.NEW.KCLE.SC.Y.0040.160908T1400Z-160908T2000Z/
LAKE ERIE NEARSHORE WATERS FROM WILLOWICK TO GENEVA-ON-
THE LAKE OH-
946 PM EDT WED SEP 7 2016

...SMALL CRAFT ADVISORY IN EFFECT FROM 10 AM TO 4 PM EDT
THURSDAY...

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A SMALL
CRAFT ADVISORY...WHICH IS IN EFFECT FROM 10 AM TO 4 PM EDT
THURSDAY.

* WINDS...SOUTHWEST WINDS INCREASING TO 15 TO 20 KNOTS ON THURSDAY
  MORNING...DECREASING TO 5 TO 15 KNOTS BY THURSDAY EVENING. 

* WAVES...WAVES WILL BUILD TO 3 TO 5 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY IS ISSUED WHEN WAVES OF 4 FEET OR MORE ARE
EXPECTED OR WIND SPEEDS REACH 21 TO 33 KNOTS WHICH MAY PRODUCE
HAZARDOUS CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...
ESPECIALLY THOSE OPERATING SMALLER VESSELS...SHOULD STAY IN PORT
DURING THESE CONDITIONS.

&&

$$

LEZ148-149-081000-
/O.NEW.KCLE.SC.Y.0040.160908T1400Z-160909T0200Z/
LAKE ERIE NEARSHORE WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT OH-
LAKE ERIE NEARSHORE WATERS FROM CONNEAUT OH TO RIPLEY NY-
946 PM EDT WED SEP 7 2016

...SMALL CRAFT ADVISORY IN EFFECT FROM 10 AM TO 10 PM EDT
THURSDAY...

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A SMALL
CRAFT ADVISORY...WHICH IS IN EFFECT FROM 10 AM TO 10 PM EDT
THURSDAY.

* WINDS...SOUTHWEST WINDS OF 10 TO 20 KNOTS...INCREASING TO 15 TO
  25 KNOTS.

* WAVES...WAVES WILL BUILD TO 3 TO 5 FEET ON THURSDAY. WAVES WILL
  DECREASE TO 1 TO 3 FEET THURSDAY NIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY IS ISSUED WHEN WAVES OF 4 FEET OR MORE ARE
EXPECTED OR WIND SPEEDS REACH 21 TO 33 KNOTS WHICH MAY PRODUCE
HAZARDOUS CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...
ESPECIALLY THOSE OPERATING SMALLER VESSELS...SHOULD STAY IN PORT
DURING THESE CONDITIONS.

&&

$$
4 follow-up statements
970 
WHUS71 KCLE 080757
MWWCLE

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE CLEVELAND OH
357 AM EDT THU SEP 8 2016

LEZ147-081600-
/O.CON.KCLE.SC.Y.0040.160908T1400Z-160908T2000Z/
LAKE ERIE NEARSHORE WATERS FROM WILLOWICK TO GENEVA-ON-
THE LAKE OH-
357 AM EDT THU SEP 8 2016

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING
TO 4 PM EDT THIS AFTERNOON...

* WINDS...SOUTHWEST 15 TO 20 KT WITH GUSTS UP TO 25 KT.

* WAVES...WAVES WILL BUILD TO 3 TO 5 FEET. WAVES WILL DECREASE TO
  1 TO 3 FEET THURSDAY NIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY IS ISSUED WHEN WAVES OF 4 FEET OR MORE ARE
EXPECTED OR WIND SPEEDS REACH 21 TO 33 KNOTS WHICH MAY PRODUCE
HAZARDOUS CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...
ESPECIALLY THOSE OPERATING SMALLER VESSELS...SHOULD STAY IN PORT
DURING THESE CONDITIONS.

&&

$$

LEZ148-149-081600-
/O.CON.KCLE.SC.Y.0040.160908T1400Z-160909T0200Z/
LAKE ERIE NEARSHORE WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT OH-
LAKE ERIE NEARSHORE WATERS FROM CONNEAUT OH TO RIPLEY NY-
357 AM EDT THU SEP 8 2016

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING
TO 10 PM EDT THIS EVENING...

* WINDS...SOUTHWEST 15 TO 25 KT.

* WAVES...WAVES WILL BUILD TO 3 TO 6 FEET ON THURSDAY. WAVES 
  WILL DECREASE TO 1 TO 3 FEET THURSDAY NIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY IS ISSUED WHEN WAVES OF 4 FEET OR MORE ARE
EXPECTED OR WIND SPEEDS REACH 21 TO 33 KNOTS WHICH MAY PRODUCE
HAZARDOUS CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...
ESPECIALLY THOSE OPERATING SMALLER VESSELS...SHOULD STAY IN PORT
DURING THESE CONDITIONS.

&&

$$
919 
WHUS71 KCLE 081442
MWWCLE

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE CLEVELAND OH
1042 AM EDT THU SEP 8 2016

LEZ147-082000-
/O.CON.KCLE.SC.Y.0040.000000T0000Z-160908T2000Z/
LAKE ERIE NEARSHORE WATERS FROM WILLOWICK TO GENEVA-ON-
THE LAKE OH-
1042 AM EDT THU SEP 8 2016

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 PM EDT THIS
AFTERNOON...

* WINDS...SOUTHWEST 15 TO 20 KT WITH GUSTS UP TO 25 KT.

* WAVES...WAVES WILL BUILD TO 3 TO 5 FEET THIS AFTERNOON THEN
  DECREASE THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY IS ISSUED WHEN WAVES OF 4 FEET OR MORE ARE
EXPECTED OR WIND SPEEDS REACH 21 TO 33 KNOTS WHICH MAY PRODUCE
HAZARDOUS CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...
ESPECIALLY THOSE OPERATING SMALLER VESSELS...SHOULD STAY IN PORT
DURING THESE CONDITIONS.

&&

$$

LEZ148-149-082245-
/O.CON.KCLE.SC.Y.0040.000000T0000Z-160909T0200Z/
LAKE ERIE NEARSHORE WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT OH-
LAKE ERIE NEARSHORE WATERS FROM CONNEAUT OH TO RIPLEY NY-
1042 AM EDT THU SEP 8 2016

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

* WINDS...SOUTHWEST 15 TO 25 KT.

* WAVES...WAVES WILL BUILD TO 3 TO 6 FEET THIS AFTERNOON. WAVES
  WILL DECREASE TO 1 TO 3 FEET TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY IS ISSUED WHEN WAVES OF 4 FEET OR MORE ARE
EXPECTED OR WIND SPEEDS REACH 21 TO 33 KNOTS WHICH MAY PRODUCE
HAZARDOUS CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...
ESPECIALLY THOSE OPERATING SMALLER VESSELS...SHOULD STAY IN PORT
DURING THESE CONDITIONS.

&&

$$
332 
WHUS71 KCLE 082025
MWWCLE

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE CLEVELAND OH
425 PM EDT THU SEP 8 2016

LEZ147-082130-
/O.EXP.KCLE.SC.Y.0040.000000T0000Z-160908T2000Z/
LAKE ERIE NEARSHORE WATERS FROM WILLOWICK TO GENEVA-ON-
THE LAKE OH-
425 PM EDT THU SEP 8 2016

...SMALL CRAFT ADVISORY HAS EXPIRED...

SOUTHWEST WINDS OF 10 TO 20 KNOTS LATE THIS AFTERNOON WILL
DIMINISH OVERNIGHT. WAVES OF 2 TO 4 FEET WILL SUBSIDE TO 1 TO 3
FEET. 

$$

LEZ148-149-090200-
/O.CON.KCLE.SC.Y.0040.000000T0000Z-160909T0200Z/
LAKE ERIE NEARSHORE WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT OH-
LAKE ERIE NEARSHORE WATERS FROM CONNEAUT OH TO RIPLEY NY-
425 PM EDT THU SEP 8 2016

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

* WINDS...SOUTHWEST 10 TO 20 KNOTS BECOMING WEST AND DECREASING
  TO 5 TO 15 KNOTS TONIGHT.

* WAVES...WAVES OF 3 TO 5 FEET EARLY THIS EVENING WILL DECREASE
  TO 1 TO 3 FEET TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY IS ISSUED WHEN WAVES OF 4 FEET OR MORE ARE
EXPECTED OR WIND SPEEDS REACH 21 TO 33 KNOTS WHICH MAY PRODUCE
HAZARDOUS CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...
ESPECIALLY THOSE OPERATING SMALLER VESSELS...SHOULD STAY IN PORT
DURING THESE CONDITIONS.

&&

$$
921 
WHUS71 KCLE 090135
MWWCLE

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE CLEVELAND OH
935 PM EDT THU SEP 8 2016


LEZ148-149-090245-
/O.CAN.KCLE.SC.Y.0040.000000T0000Z-160909T0200Z/
LAKE ERIE NEARSHORE WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT OH-
LAKE ERIE NEARSHORE WATERS FROM CONNEAUT OH TO RIPLEY NY-
935 PM EDT THU SEP 8 2016

...SMALL CRAFT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS CANCELLED THE SMALL
CRAFT ADVISORY.

ALTHOUGH CONDITIONS ON LAKE ERIE WILL REMAIN CHOPPY FOR THE NEXT
FEW HOURS WITH WAVES OF 2 TO 4 FEET, WINDS AND WAVES WILL
GRADUALLY DECREASE OVERNIGHT. THUS THE SMALL CRAFT ADVISORY HAS
BEEN CANCELLED. 

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this small craft advisory went out at Sep 7, 7:52 PM EDT, 1 hour 54 minutes earlier.

Area forecast discussion, Sep 7, 7:52 PM EDT, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
752 PM EDT WED SEP 7 2016

.SYNOPSIS...
The upper level ridge will break down overnight supporting a more
active weather pattern the next few days. A cold front will move
into the area on the Thursday, and then lift back north as a warm
front Friday Night. An area of low pressure will develop just
north of the area on Saturday dragging a strong cold front
through the region.

&&

.NEAR TERM /THROUGH THURSDAY/...
Unorganized convection expected to continue into the evening hours
as an unstable airmass lingers over the area. The upper and mid level
ridge will continue to break down overnight allowing a h850
jet to cross the northern lakes. The associated convection should
remain mainly north of the area, however can't rule out some stray
showers across the lake and lakeshore counties late. For the rest
of the area the airmass will remain hot and humid but as capes
drop after dark would expect the shower activity to wane. With a
warm start to the evening and high dewpoints in place, temperatures
will remain unseasonably warm with some areas near the lake
remaining in the upper 70s (equivalent of the normal high
temperatures for this time of year).

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
A surface low will develop tonight over Michigan and track
northeast into Canada on Thursday. The trailing cold front will
move into the area later in the morning and slowly sink southward
and out of the area by Thursday evening. This feature will support
a fairly extensive cloud deck which will help hold temperatures in
the 80s. Threat for severe weather is possible as shear increases
and capes reach around 1200j/kg, however the expanse of cloud
cover could keep the instability lower. SPC has the region
outlooked for a marginal risk of severe storms. Another concern
is the heavy rain potential. The airmass is at a climatological
maximum for moisture content with PW projected over 2". The shear
will support fast moving storms, however the storm motion is
parallel to the frontal boundary which could support
back-building/training. Every storm will have very high rainfall
efficiency with rates around 3"/hr.

The front will dip south of the area Thursday Night with general
clearing on the backside. The humidity will drop, but still remain
unseasonably humid with dewpoints in the 60s going into Friday.
The best rain chances will be south of the area but can't rule out
some afternoon development locally. Friday Night the front will
lift back north as a warm front. The moisture advection will surge
once again with dewpoints rebounding into the 70s. Expect
convection to develop overnight along and behind the front. A
surface low will develop over the lakes on Saturday under a
negatively tilted trough, and deepen as it moves into Quebec
Saturday Night. A strong cold front will trail behind this feature
and move into the area Saturday. There should be respectable
dynamics with diffluence aloft and a low level jet to support
organized storms with heavy rain.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
A trailing short wave is progged to cross the eastern Great Lakes
Sunday morning and that in combination with 850 mb temps progged
about 8C could be enough to keep a few lake effect showers across
extreme northeast Ohio and northwest PA Sunday morning. Elsewhere we
should be in good shape to round out the weekend as high pressure
will be building across the Great Lakes.

The surface high should be east of the area by Monday morning but
heights are progged to continue to rise with plenty of subsidence
and dry weather should continue. Temperatures will rise back above
normal by Tuesday and the forecast will be several degrees above
guidance given the propensity to warm up under the ridge aloft.

Will be in no hurry to mention showers and thunderstorms in the
extended forecast. The GFS is faster than the ECMWF and CMC and will
slowly ramp up pops by Wednesday as the next front approaches
Trended temps down by Wednesday to account for the possibility of a
faster cold front and to be in collaboration with the remainder of
the neighboring NWS offices and the various guidance but little
confidence yet on timing given the ridging aloft and the various
model solutions.

&&

.AVIATION /00Z Thursday THROUGH Monday/...
Showers and thunderstorms have dissipated across the local area with
a few isolated storms still ongoing north of Lake Erie. Can not
entirely rule out a shower or thunderstorm at ERI overnight but
chances are low enough to leave out of the TAF. Otherwise, expecting
high cloud to increase from west to east overnight into Thursday
as cirrus from thunderstorm cluster in Illinois arrives. Although
dewpoints will be high overnight, not expecting fog to develop as
as winds start to increase out of the southwest prior to sunrise.
Southwest winds will be breezy at all sites by Thursday afternoon
with winds gusting to 20-25 knots.

Challenge on Thursday will be timing and coverage of showers and
thunderstorms as weak frontal boundary sinks south into the area.
Have included a window with at least vicinity showers at all
terminals with better chances for thunderstorms at the southern
sites after 18Z. As confidence in timing improves, may need to
introduce a TEMPO group with IFR visibilities with the possibility
of heavy rainfall.

OUTLOOK...Non-VFR possible Thursday night and again Friday night
through Saturday night.

&&

.MARINE...
The southwest flow persists on Lake Erie late this afternoon and it
will pick up overnight on the remainder of the lake ahead of the
next cold front. As is always the case, the southwest flow is tricky
as to how much wind and waves will get into the nearshore waters.
The best chance for wind and waves to approach small craft advisory
criteria on Thursday would be east of Cleveland.

The front should sag across the lake later on Thursday but not
expecting any dramatic wind shifts as the front will barely drop
south of the lake before heading back north as a warm front on
Friday.

A stronger cold front is expected on Saturday and it is likely that
we will need a small craft advisory by Saturday evening.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Jamison
NEAR TERM...Adams/Jamison
SHORT TERM...Jamison
LONG TERM...Kosarik
AVIATION...KEC
MARINE...Kosarik
Hazardous weather outlook, Sep 7, 6:10 PM EDT, 3 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
610 PM EDT WED SEP 7 2016

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-082215-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE-LORAIN-CUYAHOGA-LAKE-GEAUGA-
ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-
WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-
HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
610 PM EDT WED SEP 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

STORMS WITH HEAVY RAIN ARE POSSIBLE THURSDAY ALONG AND AHEAD OF A
COLD FRONT. SOME STORMS COULD BE SEVERE. LOCALLY HEAVY RAINFALL
WILL BE POSSIBLE WITH THUNDERSTORMS FRIDAY EVENING INTO SATURDAY
NIGHT. THIS MAY LEAD TO SOME FLOODING OF LOW LYING AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ061-142>149-162>169-082215-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
LAKE ERIE NEARSHORE WATERS FROM MAUMEE BAY TO RENO BEACH OH-
LAKE ERIE NEARSHORE WATERS FROM RENO BEACH TO THE ISLANDS OH-
LAKE ERIE NEARSHORE WATERS FROM THE ISLANDS TO VERMILION OH-
LAKE ERIE NEARSHORE WATERS FROM VERMILION TO AVON POINT OH-
LAKE ERIE NEARSHORE WATERS FROM AVON POINT TO WILLOWICK OH-
LAKE ERIE NEARSHORE WATERS FROM WILLOWICK TO GENEVA-ON-THE LAKE OH-
LAKE ERIE NEARSHORE WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT OH-
LAKE ERIE NEARSHORE WATERS FROM CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH OH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS OH-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION OH-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT OH-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK OH-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE OH-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT OH-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
610 PM EDT WED SEP 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

STORMS ARE POSSIBLE THURSDAY ALONG AND AHEAD OF A COLD FRONT.
SOME STORMS COULD BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 9:34 PM EDTBeach Hazards StatementCLEAshtabula, Lake24 hr
Sep 8, 4:20 PM EDTSpecial Weather StatementCLETrumbull25 min
Sep 8, 4:52 PM EDTSpecial Weather StatementCLEMahoning, Trumbull53 min
Sep 8, 4:16 PM EDTSevere Thunderstorm WarningCLECrawford, Erie59 min

Nearby

Small Craft Advisories in Ohio, 2016Every small craft advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.